Skip Navigation LinksHome > January 2013 - Volume 45 - Issue 1 > Dietary Supplements: Physician Knowledge and Adverse Event...
Medicine & Science in Sports & Exercise:
doi: 10.1249/MSS.0b013e318269904f
Clinical Sciences

Dietary Supplements: Physician Knowledge and Adverse Event Reporting

CELLINI, MATTHEW; ATTIPOE, SELASI; SEALES, PAUL; GRAY, ROBERT; WARD, ANDREW; STEPHENS, MARK; DEUSTER, PATRICIA A.

Collapse Box

Abstract

Purpose: Dietary supplement (DS) use among US military personnel is widespread. Many consume several different DS with multiple ingredients one or more times each week, representing a potential public health concern. The overall purpose of the study was to assess the knowledge and behaviors of health professionals and physicians regarding patterns of DS use and possible adverse events (AE) associated with DS use. We also determined how providers address the issue of DS with patients and evaluated provider knowledge regarding reporting systems.

Methods: Two prospective, cross-sectional, web-based questionnaires were administered. First, health care providers who accessed the Natural Medicines Comprehensive Database to gather evidenced-based information on DS and herbal products were queried. Second, physicians who had graduated from the Uniformed Services University were sent a web-based questionnaire regarding DS knowledge, AE knowledge and reporting, and communication with patients about DS. The frequencies of responses were evaluated.

Results: Although 60% of the military physicians who responded to the questionnaires believed they had observed AE in association with a DS, only 18% actually reported them. Three of four physician respondents (approximately 73%) did not know how or where to report AE associated with DS. The majority of physicians (66%) routinely asked most of their patients about DS use, and 65% did not have a reliable source of information for herbal and DS products.

Conclusions: Information gaps in DS information and AE reporting were identified. A centralized AE reporting system could serve to identify potentially harmful DS for further evaluation. Health professionals need to remain vigilant for AE associated with DS use and better informed on how to report these events.

©2013The American College of Sports Medicine

Login

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.

Connect With Us